Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS Bismarck, ND

August 14, 2001Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2001, 2:19 PM CDT for Rolette County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 14, 2001, 2:19 PM CDT (19:19 UTC)
Expired
Aug 14, 2001, 3:00 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:50 PM CDTHail 0.75Belcourt, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS53 KBIS 141919
SVRBIS
NDC079-142000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 300 PM CDT

* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHELL VALLEY...OR ABOUT 24 MILES EAST OF
  BOTTINEAU...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELCOURT AT 225 PM CDT
  ROLLA AT 230 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4894 9996 4875 9998 4870 9957 4894 9955

RS LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 3:30 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT TUE AUG 14 2001

MAIN FCST PRLBM IS CHC OF TSTMS TODAY THROUGH WED. MODELS ARE
SIMILAR BUT WL FOLLOW ETA FOR DETAILS.

MSAS SHWS SFC TROF MOVG INTO ERN MT. CURRENT CONV IS SKIRTING FAR
SRN AND NERN CWA. EXCEPT FOR AN ISOLTD ERLY MRNG SHOWER FAR NE WE
SHLD START OUT DRY. BY 18Z BOTH ETA/AVN HAVE SFC LOW VCTY N60 WITH
60 TO 65 DWPTS FROM BIS AND MOT EWD. ATMS BECOMES VERY UNSTABLE JUST
AHD OF FNT WITH CAPES > 3000 J/KG AND LI TO -11. A LITTLE NAPE
REMAINS BUT LIFT ASSOC WITH FNT AND 70H S/W TROF DROPPING SE FROM NC
INTO ERND ND BTWN 18Z AND 00Z WED SHOULD BE ENOUGH TO INITIATE CONV.
WIND PROFILES ARE NOT REAL IMPRESSIVE BUT THERE WL BE A LTL
DIRECTIONAL SHEAR AND WITH SUCH STRONG INSTABILITY WL MENTION CHC
SVR FOR CNTRL AND ERN ZONES. 50H TROF DROPS SEWD OVERNIGHT AND WEAK
INSTABILITY REMAINS SO WL LEAVE A MENTION OF MAINLY EVNG CONV TNGT.
COOL POOL MOVES OVER CWA WED AND AFTN HEATING MAY PRODUCE A RW/TRW
MAINLY OVER ERN CWA. CURRENTLY JMS HAS PRECIP MENTIONED ON WED. FOR
NOW WL NOT ADJUST PRECIP AREA ANY FARTHER WWD. GUID TEMPS ARE CLOSE
SO NO MAJOR ADJUSTMENTS HERE. ONLY THING WAS TO RAISE TEMPS A BIT
TODAY. WL SEE MORE CLOUDINESS BUT WE ARE STARTING OUT QUITE A BIT
WARMER THAN YDAY AND WE SHLD WARM NICELY AHD OF FNT AND WL PROB NOT
SEE A SIGNIFICANT DROP/IF ANY IN TEMPS BHND FNT IN THE WEST THIS
AFTN.

IN THE LONGER RANGE...WL KEEP DRY AND SEASONABLE FCST THROUGH
EXTENDED PD.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Aug 14, 9:27 AM CDT, 4 hours 52 minutes before
NDZ001-009-141727-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
927 AM CDT WED AUG 8 2001

AN AREA OF THUNDERSTORMS HAS ENTERED SOUTHWESTERN DIVIDE AND
NORTHWESTERN WILLIAMS COUNTIES THIS MORNING MOVING SOUTHEAST AT 25
MPH. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING
SOUTHEASTWARD THROUGH SOUTHWESTERN DIVIDE AND CENTRAL WILLIAMS
COUNTIES THROUGH THE MORNING HOURS. ALTHOUGHT PRECIPITATION IS
EXPECTED TO BE LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS
LIGHTNING ARE POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR
ACTIVITY.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:46 PM CDTSevere Thunderstorm WarningBISMercer44 min
Aug 14, 6:56 PM CDTSevere Thunderstorm WarningBISSheridan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.